Thunderstorm Wind, Gove
- When
- July 3, 4:00 PM CST
- Where
- Gove County, 3.82 mi W of Gove
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.960, -100.550
Thunderstorm winds resulted in 12-inch diameter tree limbs being blown down.
Scattered thunderstorms formed in an east-west line from Cheyenne County Colorado to Gove County Kansas during the late afternoon hours. Storms moved slowly north, producing damaging winds, large hail and localized flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Scattered thunderstorms formed in an east-west line from Cheyenne County Colorado to Gove County Kansas during the late afternoon hours. Storms moved slowly north, producing damaging winds, large hail and localized flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 3, 3:52 PM CST, 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 352 PM MDT FRI JUL 3 2009 .UPDATE... 348 PM MDT FRI JUL 3 2009 UPDATED FORECAST TO LOCALLY EXPAND THE SEVERE THUNDERSTORM WATCH AND TO MENTION THE POSSIBILITY OF SEVERE THUNDERSTORMS ACROSS THE EXPANDED WATCH AREA OVER NEBRASKA. LOCKHART && .DISCUSSION... 244 PM MDT FRI JUL 3 2009 MAIN FORECAST CHALLENGE IS COVERAGE AND TIMING OF LATE AFTERNOON/EVENING THUNDERSTORMS THROUGH MONDAY. FOR THE NEXT SEVERAL DAYS...UPPER WINDS WILL BE FAVORABLE FOR ADVECTING THUNDERSTORMS WHICH DEVELOP ON THE HIGHER TERRAIN OF COLORADO EASTWARD ACROSS THE FORECAST AREA. IN ADDITION...NUMEROUS MINOR SHORT WAVE TROUGHS WILL TRAVERSE THROUGH THE FLOW AND ASSIST IN THE DEVELOPMENT OF LATE DAY/EVENING THUNDERSTORMS. STARTING ABOUT TUESDAY OF NEXT WEEK...GUIDANCE INDICATES AN UPPER RIDGE WILL GAIN A STRONGER FOOTHOLD OVER THE SOUTHERN AND CENTRAL PLAINS WHICH WILL LIKELY BEGIN TO SUPPRESS STORM DEVELOPMENT TO OUR WEST AS MID LEVEL TEMPERATURES WARM. TEMPERATURES NEXT WEEK THU-FRI WILL BEGIN TO CLIMB TO NEAR 100 DEGREES IN RESPONSE TO WARMING MID LEVEL TEMPERATURES. BOTH THE GFS AND THE ECMWF ADVERTISE DEVELOPMENT OF THE UPPER RIDGE/HIGH PRESSURE AREA OVER OK/KS BY WED-THU OF NEXT WEEK...ALTHOUGH AS LATE AS THE 06Z RUN THE GFS WAS SLOWER IN ITS DEVELOPMENT. BOTH SEEM TO BE ON A SIMILAR TRACK NOW. FOR THE IMMEDIATE FUTURE...THE POTENTIAL FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT IS THE MAIN CONCERN. THE SURFACE MAP SHOWS A LOW PRESSURE AREA ALONG THE KS/CO BORDER WEST OF TRIBUNE WITH A WARM FRONT EXTENDING EASTWARD ACROSS SOUTHERN WALLACE...LOGAN AND GOVE COUNTIES. THIS LOW IS FORECAST TO MOVE NORTHEAST INTO NEBRASKA OVERNIGHT FOLLOWED BY A TRAILING COLD FRONT. THUNDERSTORMS HAVE DEVELOPED SOUTH OF THE WARM FRONT FROM SYRACUSE AND TRIBUNE NORTHEAST TOWARD SCOTT CITY AND OVER TO WAKEENEY AS CONVECTIVE TEMPERATURES OF 93-95 DEGREES WERE MET WITH DAYTIME HEATING. THE POTENTIAL EXISTS FOR STRONG DAMAGING WINDS...HAIL WITH THESE STORMS...AND NEAR AND ADJACENT TO THE WARM FRONT...ISOLATED TORNADOES. WV SATELLITE AND COMPOSITE RADAR HAVE ALSO SHOWN A SHORT WAVE TROUGH MOVING EAST ACROSS WYOMING AND COLORADO WHICH WILL MOVE OUT INTO THE PLAINS THIS EVENING. THAT WILL ALSO BE A FOCUS FOR THUNDERSTORMS IN ADDITION TO THE WARM FRONT THIS EVENING. SOME OF THESE STORMS WILL POTENTIALLY PRODUCE STRONG WINDS AND LARGE HAIL SAT/SUN/MON...HAVE CONTINUED THE TREND OF LATE DAY AND EVENING THUNDERSTORMS MOVING IN FROM COLORADO. SURFACE FEATURES SHOULD BE LACKING IN TERMS OF A THUNDERSTORM FOCUS DURING THIS PERIOD...BUT A PERSISTENT UPSLOPE LOW LEVEL FLOW ALONG WITH SURFACE DEWPOINTS IN THE 50S...SHOULD PROVIDE ENOUGH SUPPORT FOR STORM INITIATION ON THE HIGHER TERRAIN IN COLORADO...WHICH WOULD THEN MOVE EAST. NO SIGNIFICANT CHANGES MADE TO THE EXTENDED PERIODS OTHER THAN TWEAKING TEMPS A BIT...AND THE PREVIOUS HOT AND DRY FORECAST WAS KEPT IN PLACE. DLF && .AVIATION... 1124 AM MDT FRI JUL 3 2009 FOR THE 18Z TAFS AT KGLD AND KMCK...WILL BE EXPECTING CBS AT KGLD BY 22Z WITH VCTS AND/OR -TSRA FROM 23Z-04Z AS WEATHER DISTURBANCES MOVE IN FROM THE SOUTH AND WEST. AFTER 06Z NORTH WINDS WILL USHER IN THE POSSIBILITY OF MVFR/IFR CIGS BETWEEN 500-1000 FT THROUGH 14Z BEFORE LIFTING/DISSIPATING. AT KMCK MVFR CIGS OF 1500 FT WILL LIFT TO AROUND 2500 FT WHILE ALSO BECOMING SCATTERED AS WARM FRONT CONTINUES TO LIFT NORTH. CBS WITH -TSRA POSSIBLE 00Z-06Z. AS WITH KGLD AM EXPECTING MVFR/IFR CIGS OF 800 FT WITH SOME POSSIBLE REDUCTIONS IN VISIBILITY DUE TO STRATUS/FOG. FURTHER DETAILS ON THIS IN FUTURE TAFS...FOR NOW HAVE GONE WITH SCATTERED TO BROKEN CIGS WITH NO REDUCTIONS IN VIS. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1056 AM MDT FRI JUL 3 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1056 AM MDT FRI JUL 3 2009 /1156 AM CDT FRI JUL 3 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED STRONG TO SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WINDS AND POSSIBLY A TORNADO ARE EXPECTED IN THE VICINITY OF A WIND SHIFT LINE AFTER 3 PM MDT (4 PM CDT) FROM CHEYENNE WELLS TO TRIBUNE TO HOXIE AND NORTON. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO MOVE INTO FAR EASTERN COLORADO AFTER 3 PM MDT (4 PM CDT) WHICH WILL STEADILY MOVE EAST INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA THROUGH MIDNIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT. LOCALLY HEAVY RAIN IS POSSIBLE GENERALLY EAST OF A MCCOOK NEBRASKA TO COLBY AND TRIBUNE KANSAS LINE TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING THROUGH MONDAY ACROSS THE TRI-STATE AREA. LIGHTNING IS ALWAYS A HAZARD WITH ANY THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. 07/DLF
The Goodland radar (KGLD), 109 km away, was scanning. The volume nearest the first event began at 22:00 UTC.
8 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm winds resulted in 12-inch diameter tree limbs being blown down.
Stop signs and three-inch diameter tree limbs were blown down by thunderstorm winds.
Thunderstorm winds downed several large trees and numerous large branches measuring 12-16 inches in diameter. A trampoline was lofted by strong winds and was suspended in power lines.
Tree limbs 4-6 inches in diameter were blown down.
Power lines were blown down in the town of Norton.
A 4-inch diameter live tree branch was blown down.
A foot of water was reported covering some streets in Colby, making some areas impassible.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177875, 177876, 177877, 177890, 177879, 177880, 177889, 177881, 177882, 177883, 177888.